Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 60, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 6, 2003, 12:17 AM EDT for Moore County, North Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 6, 2003, 12:17 AM EDT (04:17 UTC)
- Expired
- Aug 6, 2003, 1:15 AM EDT
- In force
- 58 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Moore County, NC
The radar
The Raleigh/Durham radar (KRAX), 98 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1051 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1040 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 060418 FFWRAH NCC125-060515- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 1217 AM EDT WED AUG 6 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... MOORE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 115 AM EDT * AT 1217 AM EDT THUNDERSTORMS WITH VERY HEAVY RAIN OVER CENTRAL MOORE COUNTY HAVE PRODUCED MINOR FLOODING IN THE ROBBINS AND CARTHAGE AREAS. * THUNDERSTORMS ARE CONTINUOUSLY REDEVELOPING AROUND... VASS. SEVEN LAKES. ROBBINS. CARTHAGE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. $$ 13
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 10:25 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Aug 5, 10:25 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1025 PM EDT TUE AUG 5 2003 UPPER LEVEL TROUGH STILL WEST OF THE AREA WITH WEAK IMPULSES MOVING THROUGH THE AREA. SOUNDINGS SHOW PLENTY OF MOISTURE IN THE COLUMN WITH PRECIP WATER IN EXCESS OF 1.6 INCHES. I WILL LEAVE FORECAST AS IS UNTIL 1100 PM...WHEN A DECISION WILL BE MADE ABOUT THE WATCH AREA. THUNDERSTORM ACTIVITY REDEVELOPING OVER THE NORTHWEST PORTION OF CWA WITH PRECIPITATION COVERING MOST OF THE REST OF THE AREA. .RAH...SR TSTM WATCH 843 ENTIRE CWA EXCEPT FORSYTH...DAVIDSON AND GUILFORD COUNTIES UNTIL 1100 PM.. RHJ
Hazardous weather outlook, Aug 5, 5:50 AM EDT, 18 hours 27 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 550 AM EDT TUE AUG 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY THERE IS THE RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY TONIGHT ACROSS CENTRAL NORTH CAROLINA. THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS. PLEASE REFER TO THE SPECIAL WEATHER STATEMENT ISSUED AT 445 AM EDT FOR MORE INFORMATION. OTHERWISE...LOCALLY HEAVY RAINFALL IS LIKELY AGAIN TODAY. ISOLATED AMOUNTS BETWEEN THREE AND FIVE MAY OCCUR IN LESS THAN TWO HOURS. THIS TYPE OF RAIN WILL QUICKLY FILL POOR DRAINAGE AREAS AND CAUSE EXTENSIVE PONDING OF WATER ON THE ROADWAYS. .DAYS TWO THROUGH SEVEN... A THREAT FOR THUNDERSTORMS WITH VERY HEAVY RAIN WILL CONTINUE WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Aug 5, 9:06 PM EDT, 3 hours 11 minutes before
NCZ008-009-026-041-060200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 906 PM EDT TUE AUG 5 2003 ...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS GRANVILLE... VANCE...FRANKLIN AND WAKE COUNTIES THROUGH 1000 PM EDT... AT 906 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM OXFORD TO RALEIGH...MOVING NORTHEAST AT 25 MPH. GUSTY WINDS UP TO 30 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE OXFORD...HENDERSON...LOUISBURG...AND NORTH RALEIGH. THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. IF YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER. UNPLUG ELECTRICAL APPLIANCES AND DO NOT TALK ON THE TELEPHONE UNLESS IT IS AN EMERGENCY. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE FLOODED ROADS. DGS
Special weather statement, Aug 5, 10:13 PM EDT, 2 hours 4 minutes before
NCZ021-060315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1013 PM EDT TUE AUG 5 2003 ...HEAVY RAIN WILL MOVE ACROSS FORSYTH COUNTY THROUGH 1115 PM EDT... AT 1013 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN MOVING SOUTHEAST ACROSS FORSYTH COUNTY. SOME LOCATIONS AFFECTED BY THESE STORMS THROUGH 1115 PM INCLUDE PFAFFTOWN...WINSTON-SALEM...AND KERNERSVILLE. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED. FREQUENT LIGHTNING CAN ALSO BE EXPECTED. DGS
Special weather statement, Aug 5, 10:22 PM EDT, 1 hour 55 minutes before
NCZ011-028-043-060345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1022 PM EDT TUE AUG 5 2003 ...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS HALIFAX... EDGECOMBE AND WILSON COUNTIES THROUGH MIDNIGHT... SHOWERS AND THUNDERSTORMS WILL PRODUCE VERY HEAVY RAIN AND INTENSE LIGHTNING OVER EASTERN WILSON...EASTERN EDGECOMBE...AND EASTERN HALIFAX COUNTIES. THE STORMS ARE MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE WILLBANKS...MACCLESFIELD...PINETOPS...HOBGOOD...SPEED...AND CONETOE. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED. DGS
Special weather statement, Aug 5, 11:05 PM EDT, 1 hour 12 minutes before
NCZ075>077-060400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1105 PM EDT TUE AUG 5 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS LEE...EASTERN HARNETT AND MOORE COUNTIES THROUGH MIDNIGHT... AT 1105 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES NORTHEAST OF SEVEN LAKES...OR ABOUT 7 MILES WEST OF CARTHAGE...MOVING EAST AT 20 MPH. GUSTY WINDS UP TO 30 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME SMALL HAIL WILL ALSO BE POSSIBLE. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE CARTHAGE...CAMERON...TRAMWAY...AND LEMON SPRINGS. DGS
Special weather statement, Aug 5, 11:05 PM EDT, 1 hour 12 minutes before
NCZ075>077-060400- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE RALEIGH NC 1105 PM EDT TUE AUG 5 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS LEE...WESTERN HARNETT AND MOORE COUNTIES THROUGH MIDNIGHT... AT 1105 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES NORTHEAST OF SEVEN LAKES...OR ABOUT 7 MILES WEST OF CARTHAGE...MOVING EAST AT 20 MPH. GUSTY WINDS UP TO 30 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME SMALL HAIL WILL ALSO BE POSSIBLE. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE CARTHAGE...CAMERON...TRAMWAY...AND LEMON SPRINGS. DGS
Special weather statement, Aug 5, 11:07 PM EDT, 1 hour 10 minutes before
NCZ007>011-023>028-039>043-073>078-083>086-088-089-060405- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1107 PM EDT TUE AUG 5 2003 THE SEVERE THUNDERSTORM WATCH ISSUED FOR MOST OF THE CENTRAL NORTH CAROLINA THIS EVENING HAS EXPIRED. SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE AREA THROUGH THE NIGHT AND INTO EARLY WEDNESDAY MORNING. HEAVY DOWNPOURS AND INTENSE LIGHTNING CAN BE ANTICIPATED. THE HEAVY DOWNPOURS WILL LEAD TO SOME FLOODING OF ROADWAYS AND LOW LYING AREAS. ADDITIONAL RAIN WILL RUN OFF SINCE THE GROUND IS ALREADY SATURATED. CAUTION SHOULD BE EXERCISED IF YOU ENCOUNTER FLOODED ROADWAYS. RHJ
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 8:16 PM EDT | Flash Flood Warning | RAH | Alamance | 89 min |
| Aug 6, 1:12 AM EDT | Flash Flood Warning | RAH | Moore | 63 min |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.